Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Amarillo, TX

May 15, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2017, 6:35 PM CDT for 4 counties in Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2017, 6:35 PM CDT (23:35 UTC)
Expired
May 15, 2017, 7:30 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Hansford County, TX, Hutchinson County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 119 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS54 KAMA 152335
SVRAMA
TXC195-233-341-421-160030-
/O.NEW.KAMA.SV.W.0084.170515T2335Z-170516T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
635 PM CDT MON MAY 15 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hutchinson County in the Panhandle of Texas...
  Western Hansford County in the Panhandle of Texas...
  Southeastern Sherman County in the Panhandle of Texas...
  Northeastern Moore County in the Panhandle of Texas...

* Until 730 PM CDT

* At 634 PM CDT, a severe thunderstorm was located 8 miles west of
  Morse, or 24 miles west of Spearman, moving north at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Sunray, Gruver and Morse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3649 10116 3588 10154 3590 10188 3620 10174
      3650 10153 3650 10120
TIME...MOT...LOC 2334Z 199DEG 30KT 3610 10161 

HAIL...1.50IN
WIND...60MPH
 
$$

Beat
1 follow-up statement
887 
WWUS54 KAMA 160009
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
709 PM CDT MON MAY 15 2017

TXC195-233-341-421-160030-
/O.CON.KAMA.SV.W.0084.000000T0000Z-170516T0030Z/
Hutchinson TX-Hansford TX-Sherman TX-Moore TX-
709 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN HUTCHINSON...WESTERN HANSFORD...SOUTHEASTERN SHERMAN
AND NORTHEASTERN MOORE COUNTIES...

At 709 PM CDT, a severe thunderstorm was located 10 miles northwest
of Morse, or 25 miles northeast of Dumas, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Gruver and Morse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3649 10116 3600 10148 3600 10183 3620 10174
      3650 10153 3650 10120
TIME...MOT...LOC 0009Z 222DEG 35KT 3613 10165 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:12 PM CDT, 23 minutes earlier.

Area forecast discussion, May 15, 6:12 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
612 PM CDT Mon May 15 2017

.AVIATION...
Showers and thunderstorms will be possible this evening until
around 03Z Tuesday mainly at the Guymon and Amarillo TAF sites.
The Dalhart TAF site will likely be west of the showers and
thunderstorms, although a stray shower is not out of the question.
Any storms at the Guymon and Amarillo TAF sites will be capable
of producing strong and erratic winds of up to 40 to 50 knots
along with MVFR visibilities. Otherwise, VFR conditions can be
expected at all three TAF sites through 00Z Wednesday. Southeast
to south winds 20 to 25 knots with gusts between 30 and 35 knots
will diminish to around 15 knots after 04Z to 08Z Tuesday and then
become southwest 20 to 25 knots with gusts between 30 and 35
knots after 16Z to 19Z Tuesday.

Schneider

&&

.PREV DISCUSSION... /Issued 347 PM CDT Mon May 15 2017/

DISCUSSION...

Focus for this discussion will be on the threat for severe weather
today/tonight as well as Tuesdays greater threat. Threats for today
include large hail and damaging winds. Tuesday will have a threat
for all severe weather hazards, including possible tornadoes across
central and eastern parts of the Panhandles.

The dryline setup today isn't as robust as initially thought 24
hours ago. At 20Z, dewpoints for most places were in the 50s (few
60s far eastern zones) with little gradient to speak of across the
Panhandles. Forecast soundings are suggesting we will reach
convective temperatures at the surface, so the dryline may not be as
important as initially thought for a triggering mechanism. Ample
CAPE of around 2000-3000 J/kg of most unstable will be in place
across central and eastern parts of the Panhandles this afternoon.
Bulk shear (0-6 km) is a little stronger than yesterday's outputs,
but overall still rather weak to support strong rotating updrafts.
Low level shear is also very weak. Initially, I believe storms will
be high based, and given other variables in place the threat for
tornadoes seems low at this time. Thunderstorm wind gusts of 60 to
70 mph and hail upwards around half dollar in size are all possible
in some of the stronger storms today and possibly through early
parts of the evening. Convection should be mostly diurnally driven
and end around sunset or shortly after.

For Tuesday--our better chance at severe weather this forecast
package--we have a lot of variables coming into place for what
appears to be a day for all types of severe weather hazards. In the
upper levels, the 500 mb low will begin to eject over the Rockies
into the Plains Tuesday afternoon. Both the GFS and European both
have the vorticity maximum over the Rockies just west of the
forecast area, placing us under strong southwesterly flow aloft in
the afternoon hours. The 250 mb jet will be nosing in over the
forecast area in the afternoon as well, placing the left exiting
region of the jet over us, which will ultimately help support
divergence aloft and therefore enhance thunderstorm development.
Bulk shear around 50 to 60 knots and 0-1 km helicity values 100-200
m^2/s^2 in the afternoon hours should come to fruition. East of a
dry line in the warm sector dewpoints are forecast to be in the
upper 50s to lower 60s in the afternoon hours, while western
portions of the Panhandles are forecast to be in the 20s to 30s. As
a result, a strong gradient is forecast for dewpoints across the
Panhandles which will aid in a triggering mechanism for thunderstorm
initiation. Mid-level (700 mb - 500 mb) lapse rates are around 6-8
C/km during convective initiation timeframe. Overall, a lot of
parameters are coming into place across central and eastern parts of
the Panhandles for severe weather. Given the likelihood of discrete
supercells moving around 45 mph from the southwest, the window of
opportunity for tornadic development in the afternoon hours before
they push east into Oklahoma looks to be between 3pm and 8pm. Also,
flooding doesn't look to be of too much concern given the chance for
isolated fast moving cells. However, precipitable water values are
forecast to be in the 90th or greater percentile, so localized heavy
rainfall rates will not be out of the question, but duration should
limit overall flood potential. Given the chance for strong rotating
updrafts, the chance for giant hail will be possible upwards around
softball size. Additionally, strong damaging winds upwards of 75 mph
will be possible. The greatest threat for severe weather is across
eastern parts of the Panhandles, but certainly central parts of the
Panhandles including Amarillo will have the possibility for
severe weather as well.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, May 15, 3:59 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
359 PM CDT Mon May 15 2017

OKZ001>003-TXZ001>020-160900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
359 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and evening. Damaging
wind gusts of 60 to 70 mph and hail around half dollar size are
the primary hazards for any severe thunderstorms that develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are expected to develop Tuesday, mainly across
central and eastern parts of the Panhandles. Severe weather is
possible with very large hail, damaging winds, and a possible
threat for tornadoes.

Thunderstorms are again possible Thursday into Thursday night with
the possibility for some of these storms to become strong to
severe.

Thunderstorms are again possible towards the end of the week, but
its too early to say with any confidence the possibility of
severe weather at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation needed through the evening hours.

Spotter activation may be needed Tuesday afternoon.

In the hours before

Local storm report, May 15, 6:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             13 ENE CHANNING         35.75N 102.12W
05/15/2017  E1.00 INCH       MOORE              TX   PUBLIC

            QUARTER SIZE HAIL REPORTED.

&&

EVENT NUMBER AMA1700470

BIEDA
Local storm report, May 15, 6:12 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             12 W STINNETT           35.85N 101.66W
05/15/2017  M0.75 INCH       MOORE              TX   PUBLIC

            DIME SIZE HAIL REPORTED.

&&

EVENT NUMBER AMA1700471

BIEDA
Local storm report, May 15, 6:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             FRITCH                  35.64N 101.60W
05/15/2017  M1.00 INCH       HUTCHINSON         TX   LAW ENFORCEMENT

            NICKLE TO QUARTER SIZE HAIL FALLING IN FRITCH.

&&

EVENT NUMBER AMA1700472

BIEDA
Local storm report, May 15, 6:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
623 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 ENE VALLEY DE ORO     35.50N 101.99W
05/15/2017  E1.75 INCH       POTTER             TX   BROADCAST MEDIA

            GOLF BALL SIZE HAIL REPORTED

&&

EVENT NUMBER AMA1700474

BIEDA
Local storm report, May 15, 6:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             1 N FRITCH              35.66N 101.60W
05/15/2017  M1.00 INCH       HUTCHINSON         TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1700475

EA
Local storm report, May 15, 6:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             3 NW SANFORD            35.73N 101.57W
05/15/2017  E1.00 INCH       HUTCHINSON         TX   PUBLIC

            QUARTER SIZE HAIL REPORTED

&&

EVENT NUMBER AMA1700476

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:23 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Roberts67 min
May 14, 8:20 PM CDTSpecial Weather StatementAMACollingsworth55 min
May 14, 9:15 PM CDTSpecial Weather StatementAMACollingsworth, Wheeler45 min
May 15, 4:57 PM CDTSpecial Weather StatementAMASherman33 min
May 15, 5:23 PM CDTSpecial Weather StatementAMAHartley52 min
May 15, 5:31 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Oldham, Potter, Sherman44 min
May 15, 5:33 PM CDTSpecial Weather StatementAMAPotter27 min
May 15, 5:36 PM CDTSevere Thunderstorm WarningAMASherman39 min
May 15, 5:39 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman66 min
May 15, 5:41 PM CDTSevere Thunderstorm WarningAMAOldham, Potter49 min
May 15, 5:42 PM CDTSpecial Weather StatementAMAArmstrong33 min
May 15, 5:56 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson64 min
May 15, 6:07 PM CDTSevere Thunderstorm WarningAMASherman53 min
May 15, 6:12 PM CDTSevere Thunderstorm WarningAMAMoore, Sherman48 min
May 15, 6:21 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore54 min
May 15, 6:26 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Potter49 min
May 15, 6:30 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman45 min
May 15, 6:51 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.